Retinal Artery Occlusion as a Probable Idiosyncratic Reaction to Topical Minoxidil: A Case Report

    October 2021 in “Journal of Medical Case Reports
    Ramesh Venkatesh, Arpitha Pereira, Nikitha Gurram Reddy, Naresh Kumar Yadav
    Image of study
    TLDR Using minoxidil for hair loss might cause sudden vision loss, so use it with caution and monitor closely.
    The document presents two case reports of men (39 and 21 years old) who experienced sudden vision loss and retinal artery occlusion, a condition where the central retinal artery or one of its branches gets blocked, after using a 5% topical minoxidil solution for androgenetic alopecia. In both cases, despite medical intervention, the patients' vision did not fully recover. The authors suggest that the long-term use of minoxidil could be a probable cause, but a definite cause-outcome relationship is not established. They recommend caution and close monitoring when using this treatment for hair loss due to the potential, though rare, severe adverse effect.
    View this study on jmedicalcasereports.biomedcentral.com →

    Cited in this study

    Related